COMMENTARY

A New Reason to Be Wary of SGLT2s

Arefa Cassoobhoy, MD, MPH

Disclosures

September 20, 2018

Hello. I'm Dr Arefa Cassoobhoy, a primary care internist, Medscape advisor, and senior medical director for WebMD. Welcome to Medscape Morning Report, our 1-minute news story for primary care.

There are reports of a rare but serious bacterial infection in patients taking common SGLT2 inhibitors for diabetes. In response, the US Food and Drug Administration (FDA) issued a warning about necrotizing fasciitis of the perineum, also known as Fournier gangrene.

Symptoms of the infection begin as early as 1 week and as late as 2 years after starting the drug. Out of 12 case reports to the FDA, seven were men and five were women, ranging from 38 to 78 years of age. All 12 patients were hospitalized and required surgical debridement. Four patients developed serious systemic complications, including septic shock, and one patient died.

The drugs to be aware of include canagliflozin, empagliflozin, dapagliflozin, and ertugliflozin. These drugs are prescribed to 1.7 million people in the United States. The more common side effects are yeast infections, urinary tract infections, and low blood glucose when taken with other diabetes medications.

Patients taking SGLT2 inhibitors should now be counseled about the risk for necrotizing fasciitis in the genital and rectal areas, and assessed for signs and symptoms of infection. If suspected, stop the drug and start treatment immediately with antibiotics and surgical evaluation. Confirmed infections should be reported to the FDA.

Follow Dr Cassoobhoy on Twitter at @ArefaMD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....